Tapering Off Klonopin

People who take Klonopin (generic name, clonazepam) regularly, whether via a prescription or not, should slowly lower their dose rather than stop Klonopin use cold turkey. This process is known as a Klonopin taper. The process of tapering Klonopin involves slowly reducing the amount of Klonopin consumed over a set period to avoid severe withdrawal symptoms.

Klonopin is a prescription benzodiazepine. Stopping consuming any benzodiazepine suddenly can cause dangerous and sometimes life-threatening withdrawal symptoms, especially for people who have taken the drug regularly for longer than one month.

Taking Klonopin for longer than one month, even under the supervision of a doctor, can produce dependence. Having a substance dependence means that a person cannot stop taking a substance without experiencing withdrawal symptoms.

Stopping Klonopin use can produce the following symptoms:

  • Anxiety
  • Loss of appetite
  • Difficulty concentrating
  • Dry retching
  • Irritability
  • Muscle aches
  • Nausea and vomiting
  • Panic
  • Restlessness
  • Seizures
  • Sweating
  • Tiredness
  • Trouble sleeping

Anyone who has taken Klonopin for longer than one month should taper, rather than abruptly stopping the drug. Tapering is especially important for people:

  • Older than 65 years old, because they are at a high risk of falls and cognitive side effects
  • Taking more than one controlled substance, including multiple benzodiazepines or Klonopin plus an opioid or stimulant
  • With a history of cognitive disorders like a traumatic brain injury or substance misuse

How to Taper off Klonopin

Benzodiazepines are notorious for being difficult to stop consuming. A person should only taper Klonopin with the help of a medical professional due to the potential severity of withdrawal symptoms.

Those with a legitimate Klonopin prescription should speak with their doctor about a taper. Klonopin and drugs like it are intended to be short-term or as-needed medications. Regular or long-term Klonopin use can lead to dependence and addiction.

When a person is ready to address their Klonopin misuse, a medical detox program can help. Medical detox is the first stage of addiction treatment. Addiction specialists create a program to ensure the safe detox of Klonopin

Klonopin Taper Schedule

A standard method of tapering Klonopin is to lower the dose by about 10% to 25% per week. For illustration purposes, the following is a hypothetical Klonopin taper for someone taking 40 mg daily:

  • Week 1: 35 mg daily
  • Week 2: 30 mg daily (25% reduction)
  • Week 3: 25 mg daily
  • Week 4: 20 mg daily (50% reduction)
  • Week 5 to 8: Continue 20 mg daily for 1 month
  • Week 9 to 10: 15 mg daily
  • Week 11 to 12: 10 mg daily (75% reduction)
  • Week 13 to 14: 5 mg daily
  • Week 15: Discontinue

Tapering Klonopin is a slow process and can take several months to complete. A typical Klonopin taper schedule lasts about four months, but some can be longer or shorter depending on the needs of the individual. Tapers lasting as long as two years have been implemented successfully.

Again, a taper should only be initiated with the help of a medical professional. No one should attempt a Klonopin taper by themselves.

Medically-Assisted Klonopin Detox

Even a slow taper can have breakthrough symptoms of withdrawal. To help manage these symptoms, medical detox programs provide monitoring by trained addiction specialists.

Addiction specialists can prescribe medication to help ease symptoms of Klonopin withdrawal, and they can adjust the speed of a taper to be as safe as possible.

If you or someone you know needs help stopping Klonopin use, contact The Recovery Village Ridgefield to speak with a representative about how professional addiction treatment can help. Take the first step toward a healthier future, call today.

DailyMed. “Clonazepam Drug Label Information.” 2019.

National Center for PTSD. “Effective Treatments for PTSD: Helping Patients Taper from Benzodiazepines.” Accessed September 24, 2019.

Ogbonna, Chinyere I; Anna Lembke. “Tapering Patients Off of Benzodiazepines.” American Family Physician, 2017. Accessed September 24, 2019.

Pétursson, H. “The Benzodiazepine Withdrawal Syndrome.” Addiction, 1994. Accessed September 24, 2019.

Medical Disclaimer: The Recovery Village aims to improve the quality of life for people struggling with a substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare provider.